Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 186, NWS Grand Forks, ND

July 27, 2005Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2005, 8:01 PM CDT for Cass County, Richland County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 8:01 PM CDT (01:01 UTC)
Expired
Jul 27, 2005, 9:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 280101
SVRFGF
NDC017-077-280200-
/O.NEW.KFGF.SV.W.0186.050728T0101Z-050728T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
801 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT.

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
  NORTHWEST OF LEONARD...OR 27 MILES SOUTHWEST OF FARGO...MOVING TO
  THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEONARD AT 810 PM
  BARRIE AND DAVENPORT AT 820 PM
  KINDRED AT 825 PM
  WALCOTT AT 840 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4681 9739 4652 9719 4652 9680 4676 9685

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 280117
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
817 PM CDT WED JUL 27 2005

NDC017-077-280200-
/O.CON.KFGF.SV.W.0186.000000T0000Z-050728T0200Z/
CASS ND-RICHLAND ND-
817 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
NORTHWESTERN RICHLAND AND SOUTHEASTERN CASS COUNTIES...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
LEONARD...OR 25 MILES SOUTHWEST OF FARGO...MOVING TO THE SOUTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRIE BY 825 PM CDT...
  KINDRED BY 830 PM CDT...
  WALCOTT BY 840 PM CDT...
  CHRISTINE BY 850 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4672 9728 4653 9721 4652 9680 4675 9684

$$
DK
000 
WWUS53 KFGF 280144
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
843 PM CDT WED JUL 27 2005

NDC017-280153-
/O.CAN.KFGF.SV.W.0186.000000T0000Z-050728T0200Z/
CASS ND-
843 PM CDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CASS COUNTY IS 
CANCELLED...

THE STORM HAS EXITED THE COUNTY...AND THE WARNING HAS BEEN CANCELLED.

LAT...LON 4660 9714 4646 9696 4645 9674 4662 9681

$$

NDC077-280200-
/O.CON.KFGF.SV.W.0186.000000T0000Z-050728T0200Z/
RICHLAND ND-
843 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR NORTHWEST
RICHLAND COUNTY...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 5 MILES SOUTHEAST OF BARRIE...OR 27
MILES NORTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLFAX BY 855 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4660 9714 4646 9696 4645 9674 4662 9681

$$
DK
000 
WWUS53 KFGF 280158
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
858 PM CDT WED JUL 27 2005

NDC077-280208-
/O.EXP.KFGF.SV.W.0186.000000T0000Z-050728T0200Z/
RICHLAND ND-
858 PM CDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST RICHLAND 
COUNTY EXPIRED AT 900 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 900 PM CDT.

LAT...LON 4660 9714 4646 9696 4645 9674 4662 9681

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:05 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CDT WED JUL 27 2005

.SHORT TERM (TONITE THRU SAT)...WEAK COLD FRONT EXTENDING FROM
KROX-KFAR-KABR WILL CONTINUE TO SAG SE OVERNIGHT. THUNDERSTORMS
BEGINNING TO FIRE ALONG THE BOUNDRY WHERE THE SUN WAS ABLE TO
DESTABILIZE THE ATMOSPHERE. HAIL WILL BE THE MAIN THREAT THROUGH THE
EVENING HOURS AS COLD TEMPS ALOFT CONTRIBUTE TO STEEP LAPSE RATES
AND FREEZING LEVELS UNDER 10KFT. SEVERAL WEAK SHORTWAVES UPSTREAM
WILL HELP AID IN CONVECTIVE DEVELOPMENT...WITH STORMS DISSIPATING
QUICKLY WITH THE SETTING SUN. RAIN SHOWERS WILL CONTINUE ACROSS THE
NORTHERN VALLEY BEHIND THE FRONT...ALSO DYING OFF DURING THE LATE
EVENING HOURS. HIGH PRESSURE NOSING IN BEHIND THE FRONT WILL LEAD TO
IMPROVING CONDITIONS...BUT CLEARING WILL BE SLOW TO COMMENCE WITH A
HODGE PODGE OF CLOUD COVER INTO CENTRAL CANADA. A MIX OF CLOUDS AND
SUN CAN BE EXPECTED ON THURS WITH HIGH PRESSURE OVERHEAD FOR
RELATIVELY LIGHT WINDS. AS LOW PRESSURE DEVELOPS IN THE LEE OF THE
NORTHERN ROCKIES...AN H85 WARM FRONT WILL LIFT INTO CENTRAL ND. BOTH
THE GFS AND NAM HINT AT A BAND OF WARM ADVECTION PRECIP STREAKING
OUT OF CENTRAL ND FRI AM. EXACTLY WHERE ANY RAIN WILL SET UP IS
STILL UNCERTAIN...SO FOR NOW THE BEST BET IS TO BROADBRUSH LOW POPS
AND LET LATER SHIFTS FINE TUNE THE BEST THREAT AREA. ELEVATED
INSTABILITY LOOKS LIMITED...SO FOR NOW I HAVE STUCK WITH SHOWERS AND
OPTED OUT OF THE THUNDER MENTION. AS THE WARM FRONT PASSES TO OUR
EAST...WARMER AIR WILL BE DRAWN NORTH ON BRISK SOUTHERLY WINDS. THE
LOW TO OUR WEST PULLS OUT INTO THE DAKOTAS ON SAT...BUT WITH UPPER
LEVEL SUPPORT LACKING...NO PRECIPITATION IS EXPECTED AT THIS TIME.
THE MAIN RESULT OF THIS LOW WILL BE TO CONTINUE DRAWING WARMER AND
MORE HUMID AIR BACK OUR WAY.

.LONG TERM (SUN THRU WED)...MODELS REMAIN IN PRETTY GOOD
AGREEMENT...WITH ONLY MINIMAL TIMING DIFFERENCES. INITIAL UPPER
LEVEL DISTURBANCE AND SURFACE FRONT MOVES THROUGH THE AREA BY 12Z
SUN...SO KEPT SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST ON SAT
NIGHT. HIGH PRESSURE THEN BUILDS INTO THE AREA...WITH 500MB FLOW
REMAINING NW. THE NEXT LOW PRESSURE SYSTEM MOVES INTO THE AREA BY
12Z WED...SO ADDED A SLIGHT CHANCE FOR THUNDERSTORMS TO THE E PART
OF THE AREA WHEN LOOKING AT TEMPERATURES...THEY HOVER NEAR NORMAL
THROUGH EXTENDED FORECAST.

&&

.AVIATION...WITH COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON
AND EVENING...KEPT THUNDERSTORMS IN FORECAST FOR AREA ALONG AND
AHEAD OF COLD FRONT...AND SHOWERS FOR AREA BEHIND ABOUT UNTIL
SUNSET. ALTHOUGH EXPECT MAJORITY OF CLOUD DECKS TO BE VFR...CLOUDS
COULD DROP TO MVFR IN VCNTY OF STORMS. THEN...EXPECT ANY LOW CLOUDS
TO DISSIPATE...WITH ONLY SOME AC OR CI REMAINING BY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

JCA/NG
Hazardous weather outlook, Jul 27, 6:25 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT WED JUL 27 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281125-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
625 AM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE
MORNING THROUGH EARLY EVENING.  WHILE AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE DURING TIME OF PEAK HEATING...3 PM UNTIL 7
PM...THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL KEEP MOST
ACTIVITY RATHER LIGHT INTENSITY.  AN UPPER LEVEL SYSTEM AND
ACCOMPANIED WEAK COOL FRONT WILL MOVE THROUGH NORTHEASTERN NORTH
DAKOTA THIS AFTERNOON AND INTO SOUTHEASTERN NORTH DAKOTA AND CENTRAL
MINNESOTA EARLY THIS EVENING CAUSING THE CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Jul 27, 7:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
722 PM CDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 W LITCHVILLE          46.66N 98.36W
07/27/2005  0.75 INCH        BARNES             ND   PUBLIC

&&

HOPKINS

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.